The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Thyroid

  • Post
    sing123
    Participant
      Greetings all! Just had scans and am 1 year NED (again but I’ll so happily take it!)

      However, blood work shows a high TSH (7.8), though my other thyroid tests (such as T4) are normal. Since my one dose of ipi/nivo, I’ve lost adrenal function/ability to create cortisol and am on a permanent maintenance dose of hydrocortisone to replace it. Could the ipi/nivo also have affected my thyroid or could it be related to my lack of natural cortisol? I don’t have any symptoms of low thyroid so am quite puzzled.

      Very best to all of you amazing survivors AND stellar caretakers,

      Cindy

       

    Viewing 5 reply threads
    • Replies
        Steve33
        Participant
          Hi Cindy,

          It is definitely not uncommon for immunotherapy to affect the thyroid. I received Nivolumab monotherapy. My thyroid before extremely overactive after the first treatment (hyperthyroid). After about a month, my thyroid basically stopped working and I became hypothyroid. My TSH shot up to about 80. I started on synthroid (levothyroxine). Eventually my TSH came back in range with a dose of 200 mcg of synthroid. I’ve been off of nivolumab for 6 months now, so it appears by thyroid was permanently damaged by the immunotherapy.

          sing123
          Participant
            Thanks, Steve33! Hope you are feeling well.

            Best,

            Cindy

            Rick from NC
            Participant
              Hi, Cindy,

              Not sure how much it relates, but back in 1992 when I received IL-2 for my melanoma, I ended up hypothyroid and went on Synthroid for 1-2 years as I recall.  My thyroid gradually recovered, and I’ve been euthyroid ever since.

              Best wishes, Rick

              almostalice
              Participant
                Yikes, I guess if I ever had to have treatment I’d be confined to bed.

                My TSH hit 56 (not 5.6) during Swine Flu. Been on Levothyroxine ever since 2009.

                Chris R
                Participant
                  I just finished 3 of the 4 cycles of ipi/nivo. I had to stop mainly due to colitis. More to the point, it appears it has impacted my Thyroid as well. I go to the endocrinologist today. I will likely have to be on a thyroid medication the rest of my life. Not ideal, but lets hope I have to take that medication for a very long time. 🙂

                  I am to understand 20M people have to deal with thyroid issues, so we are not alone.

                  Sarah L.
                  Participant
                    Hello, after being on Yervoy and Opdivo I started seeing significant changes in my thyroid numbers. Eventually I was diagnosed with Hypophysitis. This was identified as an adverse effect of the immunotherapy drugs. I am currently only on Opdivo.
                    My last CT scan indicated my thyroid has completely atrophied. My TSH remains below 0.
                    IMPORTANT: I recommend you develop a very good relationship with your Endocrinologist and that there is a proactive open dialogue between your Endo. and your Oncologist.
                    There are other factors to measure which track changes in Thyroid, for example ACTH and Cortisol levels, T4. All these changes must be viewed in entirety.
                    When I have lab work done prior to my monthly infusions they measure TSH but not ACTH. (That is done by the Endocrinologist.)It takes persistence to stay on top of the bloodwork trends, ask questions and get someone to do something about it as needed. I keep a graph of all indicators.
                    In retrospect I would have been more diligent EARLIER in requesting an endocrinologist who specifically had a track record of working closely with an oncologist. Some cancer centers consider this a holistic approach. But in my case, I have have had to drive this.

                    Note: You know best how you are feeling. I suggest adjusting your Levothroxene/ Synthroid or other Thyroid meds until you find a new normal you, ha! and your numbers appear steady. By the way, I would encourage you to try to schedule more frequent appointments with your Endocrinologist. Mine wants to meet every 4 months! This is a LONG time interval when you have cancer, and are undergoing so many changes in your body.
                    I hope this information is helpful. It is hard enough dealing with having cancer but the unexpected addition of adverse infusion-related side effects and associated thyroid issues requires personal resolve and dedication to find a solution. I do feel better now. So hang in there and sort it out.
                    Best of success to you.
                    Sarah L.

                Viewing 5 reply threads
                • You must be logged in to reply to this topic.
                About the MRF Patient Forum

                The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

                The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.

                Popular Topics